Probiotics to Prevent Antibiotic Associated Diarrhea in Children
You are working in the SLCH ED. An 18-month-old unvaccinated patient has right ear pain and fever for 4 days, along with a runny nose and irritability. You look in her ear and see a bulging red eardrum. You are a superior clinician so you pull out your insufflator and find that the eardrum has limited mobility, especially compared to the other side. with a diagnosis of acute otitis media in hand, you decide to prescribe high-dose amoxicillin for the child, based on the recent cost-utility analysis.
However, as you start to explain this to the parents, they sound very hesitant because they have had other children who “always” get diarrhea when given antibiotics. They also recently had an elderly relative who was ill due to C. diff and they are scared to give their daughter antibiotics. Given how angry the ear drunk looks, and given that the patient is unvaccinated, you do feel antibiotics are warranted and so you try to come up with a solution that might be amenable to the parents. You wonder if maybe prescribing probiotics at the same time as the antibiotics might decrease the risk of diarrhea…so you sit down at the computer and check in with the nerds at PubMed…
Population: Children (age <18 years) receiving antibiotics
Intervention: Probiotics (either capsule form or in yogurt)
Comparison: Placebo or plain yogurt
Outcome: Incidence and frequency of diarrhea, adverse events, time out of school, time off work, patient/parental satisfaction.
Article 1: Scheppke KA, Braghiroli J, Shalaby M, Chait R. Prehospital use of i.m. ketamine for sedation of violent and agitated patients. West J Emerg Med. 2014 Nov;15(7):736-41.
Article 2: Cole JB, Moore JC, Nystrom PC, Orozco BS, StellpBlug SJ, Kornas RL, Fryza BJ, Steinberg LW, O’Brien-Lambert A, Bache-Wiig P, Engebretsen KM, Ho JD. A prospective study of ketamine versus haloperidol for severe prehospital agitation. Clin Toxicol (Phila). 2016 Aug;54(7):556-62.
Article 3: Olives TD, Nystrom PC, Cole JB, Dodd KW, Ho JD. Intubation of Profoundly Agitated Patients Treated with Prehospital Ketamine. Prehosp Disaster Med. 2016 Sep 19:1-10.
Article 4: Keseg D, Cortez E, Rund D, Caterino J. The Use of Prehospital Ketamine for Control of Agitation in a Metropolitan FireBighter-based EMS System. Prehosp Emerg Care. 2015 January-March;19(1):110-115.
Antibiotic associated diarrhea can be a frustrating and potentially economically disadvantageous adverse effect from antibiotic administration in children, with a reported incidence of around 5% (Wistrom 2001). Probiotics have been proposed as a means of reducing this incidence, as theoretically their ingestion will reduce the disturbanceof normal gut flora, thereby decreasing the incidence of diarrhea (Roberfroid 2010.). We reviewed three trials and one systematic review on this topic, and found that the reviewed studies for the most part demonstrated a reduced incidence of diarrhea in patients treated with probiotics, compared to those treated with placebo (or plain yogurt).
PGY-2: Fox et al found improvements in both stool frequency and consistency, as well as a reduction in other adverse events (e.g. abdominal pain, nausea, and vomiting).
PGY-3: Vanderhoof et al found that significantly fewer patients receiving probiotics developed diarrhea (defined as at least 2 liquid stools per day on at least 2 days) with a number needed to treat (NNT) of around 5.
PGY-4: Similarly, Ruszczynski et al found a significant reduction in the incidence of diarrhea (defined here as 3 or more loose or watery stools for at least 2 days in a row (with a number NNT of approximately 11. For the outcome of antibiotic associated diarrhea, defined as diarrhea with etiher a positive culture for Clostridium difficile or negative cultures for other pathogens, the reduction observed with probiotics did not achieve statistical significance (RR 0.33, 95% CI 0.1 to 1.06).
The PGY-1 paper was a systematic review and meta-anaylysis from the Cochrane Collaboration. The pooled results of 23 studies, comprising 3938 patients, demonstrated a significant reduction in th eincidence of antibiotic associated diarrhea with the use of probiotics (RR 0.46, 95% CI 0.35 to 0.61) with a NNT of around 9. Further analysis revealed no difference in adverse events.
While this body of literature strongly suggests that the use of probiotics reduces the incidence of diarrhea, the clinical meaningfulness of this is uncertain. For example, the difference between 2 and 3 loose stools per day in a teenager would likely be of little value, while a difference of, say, 5 watery stools per day in a diaper-weaering two-year-old may be of great value. None of the included studies addressed parent (or patient) satisfaction, which would have been useful to know. Additionally, none of the studies looked at time kept home from school/daycare or time off work for parents, which could have a large economic impact.
As none of the studies addressed these patient-centered (and parent-centered) outcomes, it is difficult to make firm recommendation regarding probiotic use in children taking antibiotics. Instead, a shared decision making strategy makes more sense, informing parents that the use of probiotics may reduce the incidence of diarrhea in one of every 9 patients treated, though the exact reduction in stool frequency is less clear.